Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2002 Oct;36(10):1577-89.

Antidepressant-induced sexual dysfunction.

Author information

  • 1The Lewin Group, Falls Church, VA 22042, USA.

Abstract

OBJECTIVE:

To review the evidence regarding antidepressant-induced sexual dysfunction and address implications for treatment strategy and health plan coverage policies for antidepressant medications.

DATA SOURCES:

Primary articles were identified by a MEDLINE and HealthSTAR search to identify English-language studies published between January 1986 and July 2000. Search terms included sexual dysfunction or sexual function and antidepressants, fluoxetine, sertraline, paroxetine, fluvoxamine, citalopram, venlafaxine, nefazodone, bupropion, and mirtazapine. A cross-check of references cited in 10 published reviews yielded additional in-scope articles.

STUDY SELECTION AND DATA EXTRACTION:

Approximately 200 articles were identified, including 8 randomized controlled trials and numerous open-label studies, case series, and case reports. Of the randomized controlled trials, only 5 were designed to evaluate the incidence of sexual dysfunction associated with antidepressant treatment. Three additional randomized controlled trials included a structured assessment of sexual dysfunction within an efficacy trial. Data extraction excluded case reports, letters, and other limited study designs. A panel survey augmented published reports.

DATA SYNTHESIS:

Sexual dysfunction is a relatively common adverse effect of many of the antidepressants in common use today. Rates of sexual dysfunction observed in clinical practice may be higher than those reported in the product information for several agents. Selective serotonin-reuptake inhibitors (SSRIs) appear to be the class of antidepressants most likely to cause sexual dysfunction. Published studies suggest that between 30% and 60% of SSRI-treated patients may experience some form of treatment-induced sexual dysfunction. Bupropion and nefazodone appear to be much less likely to cause sexual dysfunction (<or=10% of patients). Mirtazapine also appears to be associated with a low rate of sexual adverse effects. Panel results largely reflect the consensus of the literature.

CONCLUSIONS:

Sexual dysfunction is a common adverse effect of antidepressant treatment. Physicians should monitor their patients for antidepressant-induced sexual adverse effects, as these may affect compliance with therapy and ultimate treatment success. In addition to the consequences for patient health and well-being, managed-care organizations should be concerned with sexually related adverse effects of antidepressants, insofar as additional healthcare resources may be required to treat depressed patients in whom these adverse effects arise.

PMID:
12243609
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk